|belly fat and liposuction
Sep 3, 2005
I am a 41 year old woman who has always worked out and I have been positive for about 15 years now. I thank God everyday for allowing me this time. I have a great deal of depression that stems from the sight and uncomfortable feeling about my mid section. I have actually been in my Doctor's office in tears. At any rate, please help, I try to change my diet and I start to feel sick the minute I cut back on sugar, could I be border line diabetic? How can I begin to get rid of this problem around my mid section if I can't seem to change my eating habits without feeling sick. I get so frustrated about it. Is liposuction the answer? My fat is not tight around my stomach which leads me to believe that it is above the muscle. Are there any studies going on that I could take part in? Or basically what is your recommendation? Thank you Doctor.
Response from Dr. Wohl
What you may have is fat accumulation in your abdomen. This is well described and has been associated with HIV therapy, especially protease inhibitors and has at times been called lipodystrophy. This kind of fat is not 'pinch an inch fat' but deep down accumulation of fat around the organs in the belly. Many with this problem do have borderline diabetes.
If you have noticed an increase in the circumference of your belly (increased pants size) and you have not generally gained a lot of weight, this is likely what is going on. Usually, the diagnosis can be made clinically. CT scans can show the fat clearly and this is used in research studies.
Your doctor can check if you have frank diabetes with blood tests. To see if you have problems metabolizing glucose, a blood insulin level can be checked as can a glucose tolerance test (like what pregnant women often undergo).
Studies have shown improvement in fat accumulation of the abdomen with growth hormone injections. This is an expensive therapy that can have a bunch of nasty side effects but generally works. There are no other medications that have convincingly been found to reduce this kind of fat accumulation. In people with diabetes like problems, the diabetes drug metformin has been observed to reduce waist size but the studies have been limited. As you suggest, liposuction has been used. Again, it can be expensive and the fat can re-accumulate. There are no data to suggest a change from one type of HIV therapy to another makes a difference; however, it would be interesting to know what medications you are on.
Lastly, you say you exercise and that is great as there is evidence that endurance and resistance exercise can reduce total and abdominal fat. This may mean 30 mins minimum a day of a work out that makes your heart pump and you sweat. Reducing overall calories can also be accomplished despite your sweet tooth. Fruit has sugar but it is wrapped in a package of fiber, slowing down absorbsion. This means sugar levels in your system do not tend to go sky high and then crash. I swear by grapes.
Again, if over all you are overweight, increasing your exercise and reducing calories is the best way to lose fat. If this is focal accumulation of fat as seen with some HIV therapies, talk to your doctor about the options I listed above. The testing for diabetes and other glucose problems are easy to perform.
Detectable viral load
- Is Itchy Skin A Symptom Of HIV?
- Stinging Pain Could I Have Acute HIV Infection
- Itchy Skin After Unprotected Vaginal Sex Sign Of HIV AIDS
- Runny Nose After Vaginal Sex With Condom Does It Mean I Have HIV
- Are Dark Spots On Mouth Area And Penis Tip Signs Of Hiv?
- ARS Symptoms Comes All At Once
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.